Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2014, 5:18 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 5:18 PM MDT (23:18 UTC)
- Expired
- Aug 18, 2014, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 56 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
951
WGUS55 KSLC 182318
FFWSLC
UTC017-190215-
/O.NEW.KSLC.FF.W.0027.140818T2318Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL GARFIELD COUNTY IN UTAH...
* UNTIL 815 PM MDT
* AT 515 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE RED CANYON AREA TO THE WEST OF BRYCE NATIONAL
PARK ALONG SR12.
* RADAR RAINFALL ESTIMATES OF 1.5 INCHES HAS FALLEN IN A VERY SHORT
PERIOD OF TIME. RED CANYON IS A VERY FLASH FLOOD PRONE AREA.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
GARFIELD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3774 11218 3768 11217 3769 11230 3774 11237
3776 11237 3780 11223
$$
MCINERNEY2 follow-up statements
741
WGUS75 KSLC 190046
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT MON AUG 18 2014
UTC017-190215-
/O.CON.KSLC.FF.W.0027.000000T0000Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
646 PM MDT MON AUG 18 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
WEST CENTRAL GARFIELD COUNTY...
AT 641 PM MDT...THUNDERSTORMS OVER THE RED CANYON AREA HAS
DIMINISHED. HOWEVER...IT IS ANTICIPATED WITH THE HEAVY RAINFALL
THAT OCCURRED EARLIER...FLASH FLOODING IS LIKELY. THIS AREA IS TO BE
AVOIDED THROUGH THE EVENING HOURS.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
GARFIELD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND IF YOU ARE IN OR NEAR RED CANYON NEAR BRYCE
CANYON ALONG SR 12.
&&
LAT...LON 3774 11218 3768 11217 3769 11230 3774 11237
3776 11237 3780 11223
$$
MCINERNEY855
WGUS75 KSLC 190206
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
806 PM MDT MON AUG 18 2014
UTC017-190215-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-140819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
806 PM MDT MON AUG 18 2014
...THE FLASH FLOOD WARNING FOR WEST CENTRAL GARFIELD COUNTY WILL
EXPIRE AT 815 PM MDT...
THE HEAVY RAIN HAS ENDED IN THE RED CANYON AREA...AND FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO BE VIGILANT TO
ANY RESIDUAL FLOWS IN THE AREA.
LAT...LON 3774 11218 3768 11217 3769 11230 3774 11237
3776 11237 3780 11223
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:44 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 18, 3:44 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 344 PM MDT MON AUG 18 2014 .SYNOPSIS...A WEAK WAVE OVER WESTERN ARIZONA COMBINED WITH INCREASED SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO SPREAD DEEP MOISTURE SOUTH TO NORTH ACROSS THE AREA OVER THE NEXT 24 HOURS. A GRADUAL DRYING TREND IS EXPECTED FOR THE LATTER HALF OF THE WEEK. && .DISCUSSION...THE MID LEVEL RIDGE ACROSS THE DESERT SOUTHWEST HAS SHIFTED EAST TODAY AS A CLOSED LOW OVER NORCAL CONTINUES TO GRADUALLY TRACK SOUTH DOWN THE PACIFIC COAST. INCREASED SOUTHWESTERLY FLOW ALOFT AND RIDGE SHIFT HAVE OPENED THE DOOR FOR MONSOONAL MOISTURE TO BEGIN SPREADING NORTH BACK INTO THE AREA. DEWPOINTS ACROSS THE FAR SOUTH HAVE TAKEN A NOTED JUMP TODAY...CURRENTLY LOW 50S AT KSGU. THE COLUMN HAS MOISTENED SIGNIFICANTLY ACROSS THE SOUTHWEST AS WELL WITH PWAT JUMPING FROM ROUGHLY .60 INCHES TO 1.3 INCHES IN AND AROUND DIXIE. A RETURN FLOW WAVE CURRENTLY OVER NORTHWESTERN ARIZONA HAS SPARKED CONVECTION SOUTH OF THE BORDER OVER THE LAST FEW HOURS...WITH SOME ORGANIZATION OF STORMS NOTED DUE TO SHORT WAVE INFLUENCE. THIS ACTIVITY WILL CONTINUE TO SPREAD NORTH INTO AND AROUND DIXIE/ZION NP OVER THE NEXT FEW HOURS AND LOCALIZED HEAVY RAIN IS A POTENTIAL. SPC MESO-ANALYSIS CURRENTLY INDICATING UP TO 2000 J/KG IN THAT AREA...WITH NORMALIZED CAPE VALUES OF .20 SIGNIFYING QUITE A MEATY INSTABILITY PROFILE. ALONG WITH HEAVY RAIN SOME HAIL/WIND WILL BE POSSIBLE WITH THESE STORMS AND CAN NOT RULE OUT A SEVERE STORM. HRRR HAS BEEN STATING SIMILAR COVERAGE FOR MANY RUNS AND EXPECT ACTIVITY WILL REACH AS FAR NORTH AS I-70 BY LATE EVE. COMBINATION OF CONVECTIVE BLOW OFF FROM THE SOUTH AND A NET INCREASE OF UPPER LEVEL MOISTURE CURRENTLY OVER CENTRAL NEVADA WILL BEGIN TO SPREAD SIGNIFICANT CLOUD COVER TO MOST ALL AREAS LATER TONIGHT. MODELS CONTINUE TO INDICATE THE RETURN WAVE ENERGY WILL TRACK INTO CENTRAL UTAH BY TOMORROW MORNING SPREADING SHOWERS AND FEW STORMS AS FAR NORTH AS I-80 BY TOMORROW MORNING. ALL AREAS BY THE AFTERNOON. BY THAT TIME PWAT SHOULD EXCEED AN INCH MOST ALL AREAS AND COMBINED WITH WEAK DYNAMIC LIFT AT LEAST A DECENT CHANCE OF SHOWERS/STORMS. AREAS THAT DO RECEIVE SOME SOLAR INPUT...NAMELY FAR NORTHERN AND EASTERN AREAS ON THE LEADING EDGE OF THE SHORT WAVE...WILL LIKELY HAVE THE GREATEST THREAT OF HEAVY RAIN TOMORROW...WITH THOSE SOUTH AND WEST OF THE ENERGY BECOMING AT LEAST SOMEWHAT SUBSIDENT BY LATE MORNING. HAVE HELD OFF OF A FLASH FLOOD WATCH DUE TO TIMING OF WAVE AND LIKELIHOOD OF SUBSIDENCE/CLOUD COVER IN WAKE OF IT BUT WILL NEED TO CONTINUE MONITORING TRENDS TONIGHT. BY LATE EVENING ALL ENERGY LOOKS TO TRACK OFF TO THE NORTHEAST AND BULK OF ACTIVITY LOOKS TO TRACK WITH IT. GLOBAL MODELS IN SLIGHTLY BETTER AGREEMENT REGARDING TRACK AND EVOLUTION OF THE NORCAL CLOSED LOW AND PATTERN CHANGE TOWARDS DEVELOPMENT OF A LONGWAVE TROUGH ACROSS THE PACNW/NORTHERN ROCKIES MID/LATE WEEK. THE GFS REMAINS MORE PROGRESSIVE WITH THE FORMER OPENING IT UP THROUGH THE STATE THURSDAY...WHILE THE ECMWF REMAINS SLIGHTLY SLOWER PASSING BULK OF THE ENERGY THROUGH THE 4-CORNERS. INFLUENCE OF THE LONG WAVE/NORTHERN BRANCH ENERGY SHOULD FOCUS ON THE FAR NORTH THE MOST AND HAVE TRENDED POPS UP MIDWEEK ALONG THE UT/ID BORDER. THOUGH THE AIRMASS WILL BE TRENDING TO DRY MODELS DO NOT INDICATE SIGNIFICANT FLOW TO SCOUR LOWER LEVEL MOISTURE IN PLACE UNTIL POSSIBLY THE WEEKEND. THIS SAID...CONFIDENCE IN DETAILS OUTSIDE OF THE LARGER SCALE FEATURES REMAINS LIMITED AT BEST MID TO LATE WEEK AS MODEL TO MODEL CONSISTENCY HAS BEEN LESS THAN IDEAL AS OF LATE. && .AVIATION...NORTH TO NORTHWEST WINDS WILL SHIFT TO THE SOUTHEAST AT THE SLC TERMINAL BETWEEN 02-04Z THIS EVENING. THERE IS LITTLE CHANCE OF CONVECTION IMPACTING THE AIRPORT THIS AFTERNOON AND EVENING. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN UTAH THIS AFTERNOON AND EVENING AS MOISTURE MOVES INTO UTAH FROM ARIZONA. INITIALLY...THERE IS THE THREAT FOR DRY LIGHTNING...BUT MOISTURE WILL INCREASE QUICKLY...AND BY EARLY EVENING MOST STORMS WILL BE ACCOMPANIED BY WETTING RAIN. STORMS WILL CONTINUE OVERNIGHT...WITH AREAL COVERAGE INCREASING NORTHWARD OVERNIGHT. BY TOMORROW AFTERNOON...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS EXISTS STATEWIDE. STORM ACTIVITY WILL DECREASE TUESDAY EVENING...WITH THE POTENTIAL FOR STORM DEVELOPMENT OVER THE HIGHER TERRAIN WEDNESDAY AND THURSDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/KRUSE/HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:08 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 608 AM MDT MON AUG 18 2014 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 608 AM MDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE WILL MOVE NORTH INTO SOUTHERN UTAH TODAY AND THEN SPREAD NORTH THROUGH THE REMAINDER OF THE OUTLOOK AREA TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE STATE... BEGINNING IN SOUTHERN UTAH THIS AFTERNOON AND THEN STATEWIDE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MOIST AIRMASS WILL REMAIN ACROSS THE OUTLOOK TUESDAY BRINGING A THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING. DRIER AIR IS THEN EXPECTED TO BEGIN MOVING BACK INTO THE REGION ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 18, 1:44 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD 7 SE TORREY 38.23N 111.33W
08/14/2014 WAYNE UT PARK/FOREST SRVC
0142 PM FLASH FLOOD 7 SE TORREY 38.23N 111.33W
08/14/2014 WAYNE UT 911 CALL CENTER
FLASH FLOODING IN BURRO,COTTONWOOD, AND PLEASANT CREEK
DRAINAGES IN CAPITOL REEF NATIONAL PARK.
&&
BMCINERNEYLocal storm report, Aug 18, 1:45 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM FLASH FLOOD 8 SE TORREY 38.22N 111.31W
08/15/2014 WAYNE UT PARK/FOREST SRVC
FLASH FLOOD IN SHEETS GULCH IN CAPITOL REEF NATIONAL
PARK.
&&
BMCINERNEYSpecial weather statement, Aug 18, 3:31 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON AUG 18 2014
UTZ019-020-518-182215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
SOUTHERN UTAH MOUNTAINS UT-
331 PM MDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HURRICANE...OR 16 MILES EAST OF
ST GEORGE...MOVING NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ST GEORGE...ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA
VERKIN...IVINS...HILDALE...TOQUERVILLE...LEEDS...VIRGIN...
SPRINGDALE...ROCKVILLE AND BLOOMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3700 11368 3724 11365 3719 11359 3719 11353
3723 11351 3720 11347 3729 11337 3730 11328
3728 11327 3730 11325 3725 11322 3725 11317
3717 11298 3700 11302
TIME...MOT...LOC 2130Z 210DEG 15KT 3700 11330
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:31 PM MDT | Flash Flood Warning | SLC | Washington | 6 hr |
| Aug 18, 3:31 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
| Aug 18, 4:12 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 33 min |
| Aug 18, 4:34 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.